Gastroparesis happens when nerves to the stomach are damaged or stop working. The vagus nerve controls the movement of food through the digestive tract. If the vagus nerve is damaged, the muscles of the stomach and intestines do not work normally, and the movement of food is slowed or stopped.
Diabetes can damage the vagus nerve if blood glucose levels remain high over a long period of time. High blood glucose causes chemical changes in nerves and damages the blood vessels that carry oxygen and nutrients to the nerves.
Points to Remember about GastroparesisGastroparesis may occur in people with type 1 diabetes or type 2 diabetes.
Gastroparesis is the result of damage to the vagus nerve, which controls the movement of food through the digestive system. Instead of the food moving through the digestive tract normally, it is retained in the stomach.
The vagus nerve becomes damaged after years of poor blood glucose control, resulting in gastroparesis. In turn, gastroparesis contributes to poor blood glucose control.
Symptoms of gastroparesis include early fullness, nausea, vomiting, and weight loss.
Gastroparesis is diagnosed through tests such as x rays, manometry, and scanning.
Treatments include changes in when and what you eat, changes in insulin type and timing of injections, oral medications, a jejunostomy, parenteral nutrition, gastric pacemakers, or botulinum toxin.
Do you think you suffer from gastroparesis? Take this Gastroparesis screening quiz, and then discuss the results with your doctor.
This screening quiz should not be used as a diagnostic tool. This quiz should be used for informational purposes only. You should discuss with your doctor any concerns you have about your health.
This information is designed for chronic heartburn sufferers. However, part of the treatment for gastroparesis is changes in diet. Usually the foods that heartburn sufferers can and can't eat can help gastroparesis sufferers also. Discuss this with your doctor.
Take this Gastroparesis screening quiz, and then discuss the results with your doctor.